Oregon, 2013High Wind in Oregon, April 6 to 7, 2013
April 6 to 7, 2013 · NWS PQR · 4 events in 4 counties and zones
A strong Pacific cold front brought strong southerly winds to the Oregon Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front brought strong southerly winds to the Oregon Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 6, 8:06 PM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 6, 8:06 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
906 PM PDT SAT APR 6 2013
.SYNOPSIS...A DEEPENING AND INCREASINGLY STRONG LOW PRESSURE SYSTEM
OFF THE COAST WILL RIDE A BRISK WESTERLY JET STREAM ACROSS NORTHWEST
OREGON TONIGHT AND SUNDAY MORNING...BRINGING RAIN AND WIND TO THE
AREA TONIGHT AND EARLY SUNDAY...THEN SHOWERS WITH SNOW IN THE
CASCADES. THE SURFACE LOW APPEARS IT WILL MAKE LANDFALL TONIGHT
AROUND GARIBALDI OR TILLAMOOK. THE PARENT UPPER LOW WILL MOVE THROUGH
THE AREA SUNDAY AND SUNDAY NIGHT WITH SHOWERS AND MOUNTAIN SNOW. AN
UPPER RIDGE WILL START TO MOVE IN FROM THE WEST ON MONDAY FOR
DECREASING SHOWERS...THEN CONTINUE TO MOVE INTO THE PACIFIC NORTHWEST
MONDAY NIGHT AND TUESDAY FOR MOSTLY DRY WEATHER. THE NEXT SYSTEM WILL
SAG INTO THE FORECAST AREA FROM THE NORTHWEST ON WEDNESDAY.
&&
.SHORT TERM...THE DEEPENING LOW OFF THE COAST STILL LOOKS AS THOUGH
IT WILL MOVE THROUGH NORTHWEST OREGON TONIGHT AND SUNDAY MORNING AS
IT RIDES A BRISK WESTERLY JET STREAM. THE MODELS ARE STILL HAVING
TROUBLE WITH WHERE IT WILL MAKE LANDFALL...AND A LACK OF SHIP AND
BUOY OBSERVATIONS OFFSHORE IS HAMPERING DIAGNOSIS. THESE WESTERLY
TRACKING LOWS CAN BE THE MOST DIFFICULT TO MONITOR AND TRACK...AND
CAN BE RATHER DANGEROUS AT TIMES.
THE MODELS ARE CONVERGING ON LANDFALL SOMEWHERE ONE SIDE OR ANOTHER
AROUND TILLAMOOK OR GARIBALDI. THE MORE SOUTHERN 18Z NAM12 IS NOW
MORE LIKE THE GFS AND ECMWF AS OF THE 00Z RUN AND THIS IDEA CONTINUES
TO BE FOLLOWED IN THE FORECAST. THE GREATEST PRESSURE FALLS ALONG THE
COAST ARE CURRENTLY AROUND NEWPORT BUT THE STRONGEST PRESSURE FALLS
ARE STILL A COUPLE HOURS AWAY SO THE TILLAMOOK IDEA STILL SEEMS
REASONABLE. THE LOW THEN TRACKS INLAND NEAR OR JUST NORTH OF THE
PORTLAND AND VANCOUVER METRO AREA. IN LIGHT OF THE STRENGTH OF THE
GRADIENT TO THE SOUTH OF THE LOW AS THE LOW MOVES THROUGH...AND THE
STRENGTH OF THE 850 MB WINDS...HAVE DECIDED TO EXPAND THE HIGH WIND
WARNING INTO THE NORTH AND CENTRAL OREGON COAST RANGE...AND ALSO
ISSUE A WIND ADVISORY FOR THE VALLEY FROM PORTLAND/VANCOUVER
SOUTHWARD. WITH THE CURRENT EXPECTED TRACK...THIS SHOULD KEEP MOST OF
SOUTHWEST WASHINGTON OUT OF THE STRONGER WINDS.
WE ARE SEEING GOOD RAINS AHEAD OF THIS SYSTEM ACROSS THE FORECAST
AREA WITH SNOWS MOSTLY ABOVE THE PASSES. THE MODELS SAY THE WARM
SECTOR OF THIS STORM WILL DEFINITELY RAISE SNOW LEVELS ABOVE THE
PASSES OVERNIGHT UNTIL THE FRONT MOVES ONSHORE ALONG THE COAST 09Z TO
12Z AND EAST OF THE CASCADES BY ABOUT 15Z SUNDAY. THE PRECIPITATION
WILL TURN TO SHOWERS BEHIND THE FRONT AND SNOW LEVELS WILL DROP
DRAMATICALLY TO WELL BELOW THE CASCADE PASSES...INTO THE 2000 TO 3000
FOOT RANGE. BRISK ONSHORE FLOW BEHIND THE FRONT AND WRAPAROUND OR
DEFORMATION ZONE MOISTURE NORTH OF THE LOW SHOULD KEEP SOME DECENT
SNOWS GOING THROUGH MUCH OF SUNDAY. THE SNOW ADVISORY LOOKS TO BE IN
GOOD SHAPE FOR THE CASCADES. BRISK WINDS LATE TONIGHT AND ON SUNDAY
WILL LEAD TO VISIBILITY PROBLEMS AND BLOWING AND DRIFTING OF SNOW IN
THE CASCADES AS WELL.
THE MAIN PARENT UPPER LOW SWINGS SOUTHEAST AND THROUGH OUR FORECAST
AREA SUNDAY AFTERNOON AND SUNDAY NIGHT...MAINTAINING CONSIDERABLE
SHOWERS INTO SUNDAY NIGHT. WILL KEEP THE CHANCE OF THUNDERSTORMS AS
THE ASSOCIATED COLD POOL MOVES THROUGH.
ON MONDAY THE MAIN UPPER JET AXIS ON THE BACK SIDE OF THIS SYSTEM
MOVES THROUGH AND WE SHOULD SEE DECREASING SHOWERS AS THE TRAILING
UPPER RIDGE BEGINS TO MOVE IN.
TUESDAY LOOKS MOSTLY DRY AS THE UPPER RIDGE CONTINUES TO MOVE
ONSHORE. THE GFS MODEL SHOWS A LITTLE BIT OF A WARM FRONT BRUSHING
THE NORTH COAST AND SLIGHTLY INLAND NORTH OF THE COLUMBIA RIVER ON
TUESDAY...BUT IT IS THE MOST AGGRESSIVE MODEL. HAVE GONE WITH A BLEND
BETWEEN THE GFS AND THE DRIER ECMWF MODEL. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
TUESDAY NIGHT THROUGH FRIDAY...WITH MOST ATTENTION PAID TO THE ACTIVE
SHORT TERM...VERY FEW CHANGES WERE MADE TO THE EXTENDED PERIOD. THE
UPPER RIDGE BEGINS TO FLATTEN FOR THE PACIFIC NORTHWEST BY
MIDWEEK...POTENTIALLY ALLOWING SOME RAIN BACK INTO THE AREA
WEDNESDAY. POPS HIGHER ESPECIALLY FOR OUR NORTHERN ZONES AS IT
APPEARS THE BEST DYNAMICS WILL BE OVER WA. BEYOND THAT...KEPT POPS
RATHER CLOSE TO CLIMATOLOGY AS SYSTEMS MAY RIDE THE NORTHERN
PERIPHERY OF THE RIDGE AND CLIP US WITH RAIN FROM TIME TO TIME.
OVERALL A PRETTY AVERAGE PATTERN FOR APRIL WITH TEMPERATURES FAIRLY
CLOSE TO NORMAL. KMD/WEAGLE
&&
.AVIATION...WIDESPREAD RAIN OVER THE FORECAST AREA WITH GENERALLY VFR
CONDITIONS. MODERATE RAIN IS LIKELY 06Z TO 12Z ALONG WITH MVFR
CONDITIONS...LOWER ON THE COAST. A FAST BUT RAPIDLY DEEPENING LOW
PRES HEADS FOR NW OREGON TONIGHT. THE LOW WILL MOVE INLAND BY 12Z SUN
AND INTO SOUTH CENTRAL WA BY 18Z SUN AS CURRENT MODEL CONSENSUS SHOW.
THIS WILL LIKELY BRING GUSTY WINDS AROUND 35 KT TO THE INTERIOR...
HIGHER OVER THE MOUNTAINS. WINDS WILL EASE AFTER 18Z. MVFR IS
EXPECTED TO TRANSITION TO VFR AT 18Z SUN.
KPDX AND APPROACHES...EXPECT MAINLY VFR CONDITIONS THROUGH THIS
EVENING. MVFR CIGS AROUND 1500 TO 2500 FT AFTER 08Z WITH A RETURN TO
PREDOMINANTLY VFR AROUND 16Z TO 18Z SUN. SOUTH WINDS GUSTING 25 TO 35
KT POSSIBLE BETWEEN 14Z TO 18Z SUN AS A LOW TRACKS INLAND FROM THE
COAST.
&&
.MARINE...MODELS ARE IN BETTER AGREEMENT IN BRINGING A LOW AROUND
1000MB TO THE CENTRAL OREGON COAST LATER TONIGHT. GALE FORCE WINDS
ARE EXPECTED SOUTH OF CASCADE HEAD...AND MAY SEE SOME GALE FORCE
GUSTS BETWEEN GARIBALDI AND CASCADE HEAD. SATELLITE AND PRES TRENDS
SO FAR INDICATE THE LOW IS TRACKING A BIT SOUTH OF THE MODELS. THE
ACTUAL TRACK OF THE LOW WILL BE CRITICAL FOR WHERE THE STRONGER WINDS
AND WITH BETTER MODEL CONSENSUS...FORECAST CONFIDENCE IS MODERATE.
WINDS WILL DECREASE RAPID BY MIDDAY SUNDAY AND TRANSITION TO A MORE
NORTHWESTERLY FLOW AS THE SFC HIGH PRES BUILDS OFFSHORE. WEAK HIGH
PRESSURE EARLY NEXT WEEK SHOULD KEEP WINDS AND SEAS A LITTLE MORE IN
CHECK WITH NO MAJOR STORMS PROJECTED TO IMPACT THE REGION. /27
SEAS STARTING OUT AROUND 10 FT SHOULD BUILD TO THE 12 TO 15 FT WITH
THE LOW TONIGHT AND PERHAPS SETTLING DOWN BELOW 10 FT MONDAY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 2 AM TO 11 PM PDT SUNDAY FOR
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.
WIND ADVISORY FROM 2 AM TO 11 AM PDT SUNDAY FOR CENTRAL
WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-SOUTH
WILLAMETTE VALLEY.
HIGH WIND WARNING FROM 1 AM TO 11 AM PDT SUNDAY FOR CENTRAL
COAST RANGE OF WESTERN OREGON-COAST RANGE OF NORTHWEST
OREGON.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 AM PDT SUNDAY FOR
CENTRAL OREGON COAST-NORTH OREGON COAST.
WA...WINTER WEATHER ADVISORY FROM 2 AM TO 11 PM PDT SUNDAY FOR SOUTH
WASHINGTON CASCADES.
WIND ADVISORY FROM 2 AM TO 11 AM PDT SUNDAY FOR GREATER
VANCOUVER AREA.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 9 PM PDT SUNDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
CASCADE HEAD OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 9 PM PDT SUNDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
CASCADE HEAD OR OUT 60 NM.
GALE WARNING UNTIL 8 AM PDT SUNDAY FOR COASTAL WATERS
FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
UNTIL 10 PM PDT SUNDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Apr 6, 5:08 AM PST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
608 AM PDT SAT APR 6 2013
ORZ001-002-071615-
NORTH OREGON COAST-CENTRAL OREGON COAST-
608 AM PDT SAT APR 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
OREGON COAST.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WATCH - PDXNPWPQR - HAS BEEN ISSUED FOR TONIGHT AND
SUNDAY MORNING. PLEASE LOOK ONLINE AT WEATHER.GOV/PORTLAND FOR
THE LATEST BULLETINS REGARDING THIS EVENT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH WIND WATCH - PDXNPWPQR - HAS BEEN ISSUED FOR TONIGHT AND
SUNDAY MORNING. PLEASE LOOK ONLINE AT WEATHER.GOV/PORTLAND FOR
THE LATEST BULLETINS REGARDING THIS EVENT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ011-WAZ019-071615-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
608 AM PDT SAT APR 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHERN
OREGON AND SOUTHERN WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY - PDXWSWPQR - HAS BEEN ISSUED FOR SNOW
ABOVE 4000 FEET ELEVATION LATE TONIGHT THROUGH SUNDAY EVENING.
PLEASE LOOK ONLINE AT WEATHER.GOV/PORTLAND FOR THE LATEST
BULLETINS REGARDING THIS EVENT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY - PDXWSWPQR - HAS BEEN ISSUED FOR SNOW
ABOVE 4000 FEET ELEVATION LATE TONIGHT THROUGH SUNDAY EVENING.
PLEASE LOOK ONLINE AT WEATHER.GOV/PORTLAND FOR THE LATEST
BULLETINS REGARDING THIS EVENT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ013-071615-
CASCADES IN LANE COUNTY-
608 AM PDT SAT APR 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LANE COUNTY CASCADES.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WHICH CAME THROUGH FRIDAY NIGHT IS CAUSING SNOW
LEVELS TO LOWER TO NEAR THE CASCADE PASSES. SNOW LEVELS WILL THEN
REMAIN NEAR 4500 FEET THROUGH TONIGHT AS LOW PRESSURE BEGINS TO
APPROACH THE OREGON COAST. DEPENDING ON THE TRACK OF THIS SYSTEM
SIGNIFICANT SNOW IS POSSIBLE FOR THE LANE COUNTY CASCADES LATER
TONIGHT INTO SUNDAY. GUSTY WINDS MAY REDUCE VISIBILITY BELOW ONE
QUARTER MILE AT TIMES IN SNOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW IS EXPECTED TO CONTINUE INTO SUNDAY ABOVE 4500 FEET...WITH
SNOW LEVELS LOWERING TO 3500 FEET THROUGHOUT THE DAY. SEVERAL
INCHES ARE POSSIBLE. MOTORISTS PLANNING A TRIP ACROSS THE LANE
COUNTY CASCADES SHOULD BE AWARE THAT WINTER DRIVING CONDITIONS ARE
LIKELY. SNOW SHOULD TAPER OFF SUNDAY NIGHT INTO MONDAY...WITH
DRIER CONDITIONS DEVELOPING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>010-012-014-WAZ020>023-039-040-071615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
608 AM PDT SAT APR 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON COAST
AS WELL AS THE INLAND VALLEYS AND FOOTHILLS OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE DEVELOPING OFF THE OREGON COAST WILL MOVE ONSHORE
LATE TONIGHT...BRINGING WITH IT RAIN AND GUSTY WINDS. DEPENDING ON
THE STRENGTH AND TRACK OF THE LOW...THERE IS A SLIGHT CHANCE
WINDS MAY BECOME STRONG ENOUGH TO CAUSE SOME MINOR DAMAGE LATER
TONIGHT INTO EARLY SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE RAIN AND GUSTY WINDS
EARLY SUNDAY WILL TRACK EAST...WITH DECREASING WIND AND SHOWERS
LATER SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEAGLE
High Wind, Central Oregon Coast
- When
- April 6, 9:26 PM PST to April 7, 3:20 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Cape Foulweather with wind gusts to 65 kt. Strong winds were also reported at the Yaquina Bridge with sustained wind of 43 kt and gusts to 52 kt.
High Wind, Cascades in Lane County
- When
- April 6, 11:06 PM PST to April 7, 4:12 AM PST
- Where
- Cascades in Lane County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Other Federal Agency
Strong winds were reported at Sugarloaf RAWS with wind gusts to 66 kt.
High Wind, Central Coast Range of W Oregon
- When
- April 6, 11:40 PM PST to April 7, 4:12 AM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Other Federal Agency
Strong winds were reported at Mary's Peak with wind gusts to 70 kt.
High Wind, Northern Oregon Coast
- When
- April 6, 11:42 PM PST to April 7, 12:12 AM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Garibaldi with sustained winds of 39 kt and gusts to 50 kt.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Lake Michigan, April 6, 20133 events
- Winter Weather in Michigan, April 6 to 7, 20132 events
- Wildfire in New Jersey, April 6 to 8, 20132 events
- Hail in Illinois, April 6, 20130.88 in hail · 2 events
- Blizzard in Alaska, April 6, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447070, 447073, 447071, 447069.